Histamine-Dependent and -Independent Hypersensitivity Reactions to Contrast Media: The Impact of Antihistamines

ISSN: 1875-614X (Online)
ISSN: 1871-5230 (Print)

Volume 15, 3 Issues, 2016

Download PDF Flyer

Anti-Inflammatory & Anti-Allergy Agents in Medicinal Chemistry

Formerly: Current Medicinal Chemistry - Anti-Inflammatory and Anti-Allergy Agents

Aims & ScopeAbstracted/Indexed in

Submit Abstracts Online Submit Manuscripts Online

Claudiu T. Supuran
Neurofarba Department
University of Florence

View Full Editorial Board

Subscribe Purchase Articles Order Reprints

Histamine-Dependent and -Independent Hypersensitivity Reactions to Contrast Media: The Impact of Antihistamines

Anti-Inflammatory & Anti-Allergy Agents in Medicinal Chemistry, 5(2): 99-104.

Author(s): Esther A. Coors and Ingrid Bohm.

Affiliation: Department of Dermatology,University of Hamburg, Martinistr. 52, 20246 Hamburg, Germany.


Contrast media (CM) are widely used substances that may lead to hypersensitivity reactions. Those adverse events can be classified as immediate reactions that occur within the first hour after administration of CM or delayed reactions that develop after more than one hour and during the following 7 days. The pathomechanisms for both types of reactions are still not fully clear. Only in a minority of cases with immediate reactions an IgE-mediated pathway has been shown. In most cases, different mechanisms lead to the release of histamine and other mediators, thus provoking the symptoms of anaphylaxis. These reactions may either occur immediately after CM-injection or delayed. Moreover, some of the delayed reactions seem to be mainly T-cell mediated. Antihistamines are used in the treatment of adverse reactions as well as in the prophylaxis for patients with a history of a hypersensitivity reaction. Although the clinical aspect of frequently occurring reactions like urticaria, and angioedema (type I-reactions and type I-like reactions) implicates a first line application for antihistamines, the clinical experience shows that some cases do not respond to these agents. Therefore, it seems likely that other mediators such as leukotrienes might be involved in mediating CM-induced reactions.


Contrast media, hypersensitivity, immediate reactions, delayed reactions, treatment, prophylaxis.

Purchase Online Order Reprints Order Eprints Rights and Permissions

Article Details

Volume: 5
Issue Number: 2
First Page: 99
Last Page: 104
Page Count: 6
DOI: 10.2174/187152306776872505
Price: $58

Related Journals

Webmaster Contact: urooj@benthamscience.org Copyright © 2016 Bentham Science